Top News

15 reported overdoses, one death in St. John’s in two weeks


A spike in drug overdoses is hitting the St. John’s metro area, according to Eastern Health, with 15 reported within the last two weeks, and one person dead.

The health authority issued a statement flagging a drug being sold as heroin. There is testing underway to see if fentanyl is present in the drug.

“Fentanyl cannot be seen, tasted or smelled when it is contained in illicit drugs,” the health authority stated.

Naloxone can be used to help allow for breathing in the case of an opioid overdose, and kits are available to anyone who is considered at high risk, namely drug users.

Take-home kits are available through SWAP (needle exchange) sites, community groups and Mental Health and Addictions service centres throughout the province, it noted. If people are not sure where to get a kit, they can call the provincial Healthline at 811.

Kits are also in the hands of emergency room employees, paramedics and the police, Eastern Health stated.

In any case of an overdose, a person needs medical attention. People are encouraged to call 911 if they come across a suspected overdose case.

 

Potential symptoms of an opioid overdose:

• Slow or absent breathing

• Blue or purple lips and fingernails

• Not moving

• Choking

• Gurgling sounds or snoring

• Cannot be woken up

• Cold and clammy skin

• Tiny pupils

Latest News